Pearl PL, Poduri A, Prabhu SP, Harini C, Goldstein R, Atkinson RM, Armstrong D, Kinney H. White matter spongiosis with vigabatrin therapy for infantile spasms. Epilepsia. 2018 Apr;59(4):e40-e44.
The histopathology, "white matter spongiosis," defined by electron microscopy (EM) as "intramyelinic edema," has been associated with vigabatrin therapy in various animal models, but its role or significance in clinical studies is unknown. We conducted a neuropathological examination on a 27-month-old boy with bilateral polymicrogyria and epilepsy after sudden unexpected death in epilepsy (SUDEP). The patient was initiated on vigabatrin at 4 months of age, which controlled infantile spasms, and was continued as maintenance therapy. Autopsy showed a combination of developmental and acquired lesions: (1) bilateral gyral malformations of the frontal, parietal, temporal, and insular cortex; (2) agenesis of the olfactory tracts and bulbs; (3) hippocampal abnormalities: dentate gyrus bilamination and granule cell dispersion; and (4) areas of microscopic bilateral, symmetric white matter spongiosis in the brainstem central tegmental tract, amiculum and hilum of the inferior olive, medial longitudinal fasciculus, paragigantocellularis lateralis, optic nerves and chiasm, and hypothalamus. The white matter spongiosis was identical to the histopathologic lesions (which by EM exhibited intramyelinic edema) that were demonstrated in animal models on vigabatrin therapy, indicating that vigabatrin toxicity is not restricted to animal models.
Horton M, Rafay M, Del Bigio MR. Pathological evidence of vacuolar myelinopathy in a child following vigabatrin administration. J Child Neurol. 2009 Dec;24(12):1543-6.
Vigabatrin, a gamma-aminobutyric acid (GABA) aminotransferase- inhibiting drug used for seizure control, has been associated with white matter vacuolation and intramyelinic edema in animal studies. Similar pathological lesions have never been described in the central nervous system of human participants treated with the drug. Described here is a child with quadriparetic cerebral palsy secondary to hypoxic-ischemic brain injury following premature birth, who received vigabatrin for the treatment of infantile spasms at 9 months of age. A severe deterioration of neurologic function immediately followed the initiation of vigabatrin, and the child died 3 weeks later. Neuropathological examination revealed white matter vacuolation and intramyelinic edema. This represents the first reported case of vigabatrin-induced intramyelinic edema in humans. It validates the concerns regarding vigabatrin safety in infants and individuals with preexisting abnormalities of myelin.
Post a Comment